question-icon

Taking prilosec. Not anemic. Getting hair fall and muscle pain. What is the underlying cause?

default
Posted on Wed, 27 Feb 2013
Question: I have a ferritin level of 10 and i am a long distance runner, i cant seem to absorb the oral iron pills because i have taken prilosec. i went to fam dr and he sent me to a hemotologist who then informed me that "im not that anemic" and he doesnt understand why my hair is falling out, why my muscles hurt and why i cant run anymore. also i have astham, which is recent which i suspect is a result of the ferritin. the hemo guy said XXXXXXX i think you are just depressed XXXXXXX please help me!
doctor
Answered by Dr. Luchuo Engelbert Bain (4 hours later)
Hi,
Thanks for writing to us.
I suppose your hemotologist run blood tests which confirmed you were not anemic, thus taking iron tablets would not help that much. Muscle pain causing you to be unable to run is worth investigating. Is it acute pain or pain you have been feeling for a long time? Do you have fever or not? Have you lost weight or not? Do you have night sweats or not? Are you tired? Is there any cough?
All these questions are important in orienting the diagnosis. Other blood tests to detect markers of inflammation and blood tests could help in excluding an infectious from an autoimmune or inflammatory cause. Lately, have you been practicing as usual or not? If you stay for long without practicing, you might need to do it again for quite some time to get adapted and go the usual distances.
Hair loss could have other causes like infectious causes or inflammatory diseases, examining your hair could be valuable in orienting the diagnosis. Generally depression is usually accompanied by retrieval from social life and gatherings, increase or decrease in the amount of sleep.
Getting an internist/Dermatological consultation could be of help in knowing exactly why you are losing hair, explain the cause of your muscle pain and determine whether you are depressed or not.
Thanks as I hope this helps,
Best regards,
Luchuo, MD.

Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
Answered by
Dr.
Dr. Luchuo Engelbert Bain

General & Family Physician

Practicing since :2009

Answered : 3092 Questions

premium_optimized

The User accepted the expert's answer

Share on
Taking prilosec. Not anemic. Getting hair fall and muscle pain. What is the underlying cause?

Hi,
Thanks for writing to us.
I suppose your hemotologist run blood tests which confirmed you were not anemic, thus taking iron tablets would not help that much. Muscle pain causing you to be unable to run is worth investigating. Is it acute pain or pain you have been feeling for a long time? Do you have fever or not? Have you lost weight or not? Do you have night sweats or not? Are you tired? Is there any cough?
All these questions are important in orienting the diagnosis. Other blood tests to detect markers of inflammation and blood tests could help in excluding an infectious from an autoimmune or inflammatory cause. Lately, have you been practicing as usual or not? If you stay for long without practicing, you might need to do it again for quite some time to get adapted and go the usual distances.
Hair loss could have other causes like infectious causes or inflammatory diseases, examining your hair could be valuable in orienting the diagnosis. Generally depression is usually accompanied by retrieval from social life and gatherings, increase or decrease in the amount of sleep.
Getting an internist/Dermatological consultation could be of help in knowing exactly why you are losing hair, explain the cause of your muscle pain and determine whether you are depressed or not.
Thanks as I hope this helps,
Best regards,
Luchuo, MD.